Using cholesterol-lowering statins may cause joint and muscle problems, according to a report published in the Journal of the American Medical Association.
During a study, patients were divided into two groups: those who used statins and those who did not. Those who used the drugs had a higher rate of musculoskeletal and joint diseases and injuries than those not taking the medications, according to the study, conducted at the Veterans Administration North Texas Health Care System in Dallas.
Stains are medications used to lower cholesterol, specifically low-density lipoprotein cholesterol (LDL-C), which is a major risk factor of cardiovascular disease, said Dr. Yuri Khodakov, director of the cardiac catheterization laboratory at McKay-Dee Hospital in Ogden.
"Statins are known to reduce risk of stroke, heart attack and cardiac death due to their cholesterol-lowering properties," Khodakov said.
Dr. Kelly Amann, medical director at the Ogden Clinic, said statins have been shown to reduce the chances of a recurrent episode in patients who have had a stroke or heart attack.
Both physicians said other drugs can lower cholesterol levels, but no other medications reduce the risks of heart attack, stroke or cardiovascular deaths like statins do.
Khodakov said, by and large, joint pain is a benign side effect. However, weakness can be a very serious, even potentially lethal, side effect of a muscle breakdown.
Fortunately, he said, this is very rare, easily detectable and readily treatable if discovered in time.
"There are statins that are more likely to cause myositis, the mild form of muscle injury, than others," Amann said.
"If the effects are mild, with minor muscle pain, then switching to another statin with less of this risk is an option."
If the pain continues, Amann said, the medication should be discontinued.
Statins work by blocking a substance your body needs to make cholesterol, according to the Mayo Clinic. The medicines may also help the body reabsorb built-up cholesterol on the artery walls. Well-known statins include Lipitor, Zocor, Crestor, Pravachol and Mevacor.
Khodakov said it's important to let your doctor know all medications you are taking, including over-the-counter drugs and supplements. Drug-to-drug and supplement-to-drug interactions are a big concern, he said.
However, some supplements such as coenzyme Q-10 have helped with muscle aches occasionally seen with statins.
Amann also said there are other good nutritional alternatives to statins such as omega-3 fatty acid capsules, niacin and fish oil. However, it's always best to talk to your doctor instead of self-medicating.
"We also recommend patients strive to avoid foods high in fat, get regular exercise and generally eat healthy," Amann said.
"Fish is a good source of helpful cholesterol and should be included in the diet. In some cases, however, our genetics play such a significant governing role in our cholesterol levels that, despite best efforts in diet and exercise, medication is needed to lower cholesterol."
Both doctors said if you are taking a statin, be sure to drink plenty of fluids to avoid dehydration, which can increase irritation in the muscles. You should also avoid consuming alcohol with statins.
"Many patients -- especially those who already have established coronary artery or vascular disease, those who are at high risk for developing diabetes, and smokers -- will be better off sticking with statins even if they experience minor to moderate side effects," Khodakov said.